Tapazole is used to treat hyperthyroidism is cats. Older cats are especially prone to having overactive thyroid glands, and Tapazole is an effective way to manage the condition until surgery or radiation therapy can be performed, but it is usually not a long-term therapy choice. Occasionally, a cat's Tapazole dosage needs may have changed in such a way that his current dose is too high. When he is medicated with this dose, an overdose can occur, presenting hallmark symptoms. If you notice any such symptoms in your cat, consult your vet immediately.
Loss of Appetite/Vomiting
Too much Tapazole can make your cat nauseated. As such, she may refuse food or vomit repeatedly as her body tries to get rid of the drug. Check the vomit for the pill. If she vomits up the medication, she is less likely to suffer ill effects. If you have been administering the oral suspension, assume she has not vomited it up.
Your cat may seem tired or sluggish, and not show interest in his favorite activities. On the other hand, he may be restless, pacing and vocalizing frantically. This may or may not be accompanied by a fever. A cat's normal rectal temperature is between 100 and 102 degrees Fahrenheit, with 103 degrees being considered a fever.
Yellowing of the Eyes,Gums and Skin
Yellow skin, eyes and gums is called jaundice, and it is a sign of liver damage. The liver is responsible for filtering toxins from the blood, and an overdose of tapazole may put quite a strain on it. Jaundice occurs when a chemical called urea builds up in the bloodstream and is the most common symptom of a tapazole overdose.
Sudden welts or bumps, usually around the head, are a sign of an allergic reaction. These will be very itchy, and the cat will scratch until they bleed. If your cat is itchy and has other symptoms, she may be experiencing an allergic reaction to the medication instead of an overdose, or she may be experiencing both together. This is an even bigger emergency, as a severe reaction can cause anaphylactic shock, and her airway can close. A trip to the emergency vet is in order.
Bruising or Bleeding
Tapazole may cause bleeding and clotting issues. If your cat has scratched himself to the point of bleeding and the bleeding does not stop when pressure is applied, he could have an acute clotting disorder. This is the second most common symptom of a tapazole overdose.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.